Louisiana, 2007

Damaging Wind in Louisiana, May 16, 2007

May 16, 2007 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in the vicinity of a cold front that moved through southeast Louisiana during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in the vicinity of a cold front that moved through southeast Louisiana during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 2:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 2:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT WED MAY 16 2007

.DISCUSSION...
PREFRONTAL SHOWERS AND THUNDERSTORMS HAVE CONTINUED THEIR STEADY PUSH
TO THE SOUTHEAST THIS AFTERNOON. LATEST RADAR IMAGES SHOW THE
STRONGEST ACTIVITY ON THE SOUTHSHORE...WHERE SMALL HAIL...GUSTY
WINDS TO 35 MILES PER HOUR...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. THERE IS ANOTHER BROKEN LINE OF SHOWERS STRETCHING FROM
MCCOMB TO MERIDIAN. THIS ROUGHLY CORRESPONDS TO THE LOCATION OF
THE COLD FRONT.

WINDS AHEAD OF THIS FRONT HAVE ALREADY COME AROUND TO THE NORTH.
THE REAL DEFINING MARK OF THIS COLD FRONT IS THE DROP IN DEW POINT
READINGS. LOOKING TO THE NORTH...CURRENT DEW POINTS ARE IN THE 40S
AND 50S. THIS DRY COOL AIR WILL CONTINUE TO PUSH THE FRONT THROUGH
THE AREA...INTO THE GULF COASTAL WATERS TOMORROW. A SMALL CRAFT
ADVISORY MAY BE NEEDED TOMORROW NIGHT INTO FRIDAY MORNING FOR
BRISK NORTHERLY WINDS.

THIS COOL DRY HIGH PRESSURE SETTLES ACROSS THE DEEP SOUTH FOR THE
REMAINDER OF THE WEEK AND WEEKEND. HIGHS WILL DROP BACK INTO THE
UPPER 70S AND LOWER 80S WITH LOW RELATIVE HUMIDITIES (IN THE
30-40% RANGE). TEMPERATURES AND DEW POINTS WILL BE ON THE INCREASE
EARLY NEXT WEEK AS SOUTHEASTERLY FLOW RETURNS TO THE AREA. NO RAIN
IS MENTIONED IN THE EXTENDED AS THE REGION REMAINS IN THE GRIPS OF
HIGH PRESSURE AT THE SURFACE AND ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  79  50  79 /  10   0   0   0
BTR  59  81  53  80 /  20   0   0   0
MSY  66  81  62  80 /  30   0   0   0
GPT  61  80  54  80 /  30   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

92/JSS
Hazardous weather outlook, May 16, 9:36 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1036 AM CDT WED MAY 16 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-171130-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1036 AM CDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES
AND MOVES THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING.  A
FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY FOR THE GULF COASTAL WATERS MAY BE REQUIRED
THURSDAY NIGHT INTO FRIDAY MORNING FOR BRISK NORTHERLY WINDS
BEHIND THE COLD FRONT.  OTHERWISE...NO HAZARDOUS WEATHER IS
ANTICIPATED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

92/JSS

In the hours before

Special weather statement, May 16, 12:28 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT WED MAY 16 2007

LAZ040-MSZ077-080-081-161930-
HANCOCK-HARRISON-PEARL RIVER-ST TAMMANY-
128 PM CDT WED MAY 16 2007

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE NORTHSHORE AND
MISSISSIPPI GULF COAST...

AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS INTENSIFYING THUNDERSTORMS EXTENDING FROM NEAR COVINGTON TO
JUST NORTH OF PICAYUNE. ANOTHER STRONG STORM WAS NEAR KILN. MOVEMENT
WAS MOSTLY SOUTHEAST AROUND 15 MPH. THUNDERSTORMS WILL MOVE ACROSS
MANDEVILLE...LACOMBE...SLIDELL...PEARL RIVER...PICAYUNE...
DIAMONDHEAD...AND LONG BEACH THROUGH 230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22
Special weather statement, May 16, 1:35 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT WED MAY 16 2007

LAZ040-MSZ080-162000-
HANCOCK-ST TAMMANY-
235 PM CDT WED MAY 16 2007

...STRONG THUNDERSTORMS AND TORRENTIAL RAINFALL MOVING NEAR THE
COAST FROM SOUTHEAST OF SLIDELL TO WEST OF WAVELAND...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM SLIDELL TO PEARLINGTON TO
JUST WEST OF WAVELAND...MOVING SOUTHEAST AROUND 15 MPH. THE
THUNDERSTORMS WILL AFFECT COASTAL AREAS UNTIL 245 TO 300 PM BEFORE
SHIFTING OFFSHORE.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22
Special weather statement, May 16, 2:18 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT WED MAY 16 2007

LAZ060-061-063-068-069-162105-
LOWER JEFFERSON-LOWER PLAQUEMINES-ST CHARLES-UPPER JEFFERSON-
UPPER PLAQUEMINES-
318 PM CDT WED MAY 16 2007

...STRONG THUNDERSTORMS NEAR LAKE SALVADOR...BARATARIA AND LAFITTE...

AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LAFITTE TO LAKE
SALVADOR...MOVING SOUTHEAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND LAFITTE AND MYRTLE GROVE THROUGH 4 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22
Special weather statement, May 16, 2:43 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 16 2007

LAZ059-065-067-162105-
LOWER LAFOURCHE-UPPER LAFOURCHE-UPPER TERREBONNE-
343 PM CDT WED MAY 16 2007

...STRONG THUNDERSTORMS NEAR HOUMA AND LAROSE...

AT 342 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY
STRONG THUNDERSTORM JUST EAST OF HOUMA...MOVING EAST AT 20 MPH. THIS
STORM MAY PRODUCE WIND GUSTS TO 50 MPH ALONG WITH MARBLE SIZE HAIL
THROUGH 4 PM.

ANOTHER STRONG STORM WAS LOCATED JUST NORTHEAST OF LAROSE IN
LAFOURCHE PARISH. THIS STORM WAS DRIFTING EAST BUT SHOULD ACCELERATE
SOUTHEAST AT 15 MPH. THIS STORM MAY PRODUCE WIND GUSTS OF 35 TO 40
MPH AND PEA SIZE HAIL THROUGH 4 PM.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

22
Local storm report, May 16, 4:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     MARINE TSTM WIND 13 SE PONCHATOULA       30.30N 90.29W
05/16/2007  M45 MPH          TANGIPAHOA         LA   C-MAN STATION

&&
Special weather statement, May 16, 4:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
558 PM CDT WED MAY 16 2007

LAZ056>058-060-061-162330-
ASSUMPTION-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER JEFFERSON-
558 PM CDT WED MAY 16 2007

...STRONG THUNDERSTORMS APPROACHING THE RIVER PARISHES...

AT 556 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...FROM THE MIDDLE OF LAKE PONTCHARTRAIN TO BAYOU
SORREL...MOVING SOUTH. STRONG GUSTY WINDS OF 35 MILES AN HOUR WILL
PRECEDE THE STORMS ACROSS SAINT JOHN...SAINT CHARLES AND JEFFERSON
PARISHES BETWEEN 6 AND 630 PM.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Assumption

When
May 16, 5:15 PM CST
Where
Assumption County, Paincourtville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.980, -91.070

A roof was blown off of a house and several trees were knocked down near Highway 70 and Highway 308.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30760.